MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Model Number 5800-0000
Medical Device Problem Code Insufficient Flow or Under Infusion (2182)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
Livanova deutschland received a report that during patient support with a lifesparc pump, low flow was noted and the system correctly alarmed for low flow.Reportedly, flow decreased from 3.5 lpm to 0.5 lpm.The pump was changed out and the issue could be solved.There was no report of patient injury.
 
Additional Manufacturer Narrative
There was no patient involvement.Cardiacassist inc.Manufactures the lifesparc system.The incident occurred in (b)(6).A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.It was reported that the pump was used in combination witha quadrox oxygenator (not manufactured by livanova).All tubings and the oxygenator were discarded.Through follow-up communication livanova learned that medical staff did not notice any signs of blood clots.A livanova representative examinated the circuit and noticed some white patches in the tubings.A video confirming the presence of the white patches was provided.It is unclear if these patches had caused the low flow issue.In addition, it was reported that the hospital uses partial thromboplastin time (ptt) to treat anticoagulation.The ptt value at the time of failure was 85.6.Therapeutic goals for this account is a ptt between 60-80.Device instruction for use provides indications regarding the monitoring of activated clotting time (act) along the support and no indication regarding ptt is prescribed.The affected pump was requested for investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
See initial report.
 
Additional Manufacturer Narrative
Udi code added in dedicated d.4.Section.H.10: the device was returned to the manufacturer site for investigation.A functional test to in-process assembly specifications could not be completed since the pump was not able to be started.Visual inspection revealed large masses of biological material throughout the pump blood chamber and tubing, including in the pivot bearing region and secondary flow path.After visual inspection, an axial load measurement revealed pump magnetic offset to be within specifications.The assembly showed no signs of mechanical wearing or failure in the pivot bearing area or on the impeller blades.Finally, it was determined from the controller logs that the pump flows eventually continued to decrease towards no flow across the four-hour duration with similar current and speed trends.The patient was anticoagulated within the hospital requirement for use of the lifesparc pump (ptt measured 85.6, hospital requirement between 60-80), but no act readings were reported.The lifesparc pump dfu (cr-pit-2019-0110) states, ¿during support, the patient¿s activated clotting time (act) should be maintained at approximately 200 seconds to help control the formation of thrombus." based on gathered information and on investigation results, it cannot be ruled out that the pump, operating normally, faced increasing resistance from the overall ecmo circuit, patient inflammatory response, and anticoagulation strategy during this case.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
enrico greco
620 alpha drive
pittsburgh, PA 15238
MDR Report Key13393111
Report Number2531527-2022-00005
Device Sequence Number11736230
Product Code KFM
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)210927
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5800-0000
Device Catalogue Number5800-0000
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2022
Supplement Date Received by Manufacturer02/18/2022
Initial Report FDA Received Date01/31/2022
Supplement Report FDA Received Date03/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/27/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown